I went into early menopause 2 years ago at 46. 1.5 month ago I began getting significant amount of discharge which I assumed to be loss of urine (due to smell and volume). For the first 3 weeks I needed 4 sanitry pads a day to control it, now it leveled off at 2 pads. I have no urge to go to the bathroom, or loss of bladder, just continous leaking. There is little discharge during the night, more when I am walking/standing.
I have seen a GYN with no conclusion. And yesteday I saw a urologist. Before doing a urodynamic exam, the doctor gave me pyridium pill (which turn urine a bright color), and I see that the leaking is not turning colors, which means it is vaginal discharge not urine.
The appearance (slightly yellow) and the smell of the discharge (anomia-like are similar to urine. What can be done to control it? Or at least to diminish volume and ordor? It seems all the possible solutions the doctor mention had to do with urine loss, not vaginal discharge. For vaginal discharge, he said you might have to learn to live with it.
I don't have STD (and have not had a sexual partner for several years).
A. It is always difficult to diagnose a problem like yours without seeing the patient. But you have done some very important investigation learning that it is not urine. A common cause of this type of discharge is atrophic vaginitis. It is caused by low levels of estrogen. It is always a good idea for your gynecologist to look at the discharge under the microscope and to get a culture using a cotton swab and sending it to the lab. That often makes the diagnosis.
One thing you can try is to get an over the counter product called Replens. Replens helps to balance the pH of the vagina which reduces the acidity and often clears this type of problem up. It also moisturizes the vagina. Use it daily for one week then twice a week after that. If this is the problem, it should be better over two to three weeks. If not, talk to your gynecologist about whether or not it is a reasonable risk for him or her to prescribe a short course of vaginal estrogen.
Machelle M. Seibel, MD
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.